Skip to content Skip to navigation

Medication-Monitoring Lawsuit: Case Study and Lessons Learned

March 1, 2003
by root
| Reprints
Another case drawn from the files of long-term care litigation By Linda Williams, RN
Medication-Monitoring Lawsuit: Case Study and Lessons Learned Another real-life case in nursing home litigation

by Linda Williams, RN The lack of a medication-monitoring system can be an expensive liability exposure. In addition to the mental anguish experienced by families over losing a loved one because of a medication error, courts have been quite harsh in ruling that nursing homes were derelict in their duty to safely administer and monitor the medications given residents. The following case study summarizes a lawsuit against a nursing home concerning this issue: An 82-year-old woman was admitted to a hospital with left-sided weakness as a result of a cerebral vascular accident (CVA) or stroke. Within the prior week, she had been treated and released at the same hospital emergency room twice for uncontrolled nosebleeds. The woman remained at the hospital for stabilization of the CVA and was discharged six days later to a rehab hospital for aggressive physical and occupational therapies. She was unable to physically tolerate the aggressive therapies at the rehab hospital so, after 10 days, she was discharged to a nursing home for less aggressive therapies.

Within a month of her arrival at the nursing home, she fell from a commode and sustained a bloody nose, facial fractures, and a subdural hematoma. She was immediately sent to the hospital and treated for 11 days before returning to the nursing home in a much-deteriorated state. Within two months, she died at the nursing home from complications related to her injuries.

A year later, the woman's family filed a lawsuit against the nursing home for negligence in supervision of medication administration and monitoring the claimant for adverse consequences of medications.

When the resident was a patient in the first hospital, a neurologist wrote, "She is not a candidate for anticoagulation therapy due to her recent history of severely uncontrolled nosebleeds." However, when she was admitted to the rehab hospital, her medication orders included an anticoagulant medication, heparin 5000 units, administered subcutaneously, twice a day. She remained on the subcutaneous heparin and was discharged to the nursing home with the same order. No labs had been taken at either hospital regarding the therapeutic level of this medication.

When the patient arrived at the nursing home, she was alert and able to make her own decisions, requiring assistance for all transfers. She did not have a previous history of falling, but the facility determined that she was at risk because of her left-sided weakness, and kept a call-light within her reach at all times. Upon the initial skin examination, the nurse noted areas of mild bruising across her abdomen and arms, a common adverse effect of anticoagulant therapy. The use of heparin was mentioned on the resident's care plan, but there were no specific mentions of follow-up plans.

The following dates are significant in tracking and understanding the series of physician orders that eventually contributed to the resident's decline: Two weeks after the woman had arrived at the nursing home, a nurse noted that she had not undergone any lab work to monitor the effects of her heparin therapy; the nurse requested and received International Normalized Ratio (INR) lab orders from her physician. The following day, July 11, the woman's physician received the lab results and ordered another anticoagulant medication, Coumadin 5 mg, to be given orally once, and ordered a recheck of the INR levels the following day. This was done and the physician ordered the Coumadin to be continued with the heparin until a therapeutic blood level range was achieved.

By July 13, nursing noted that the resident's bruising began to escalate. The physician was notified of her INR level, which remained within normal range. The nurses did not administer any more Coumadin, but continued to give the subcutaneous heparin until they heard back from the physician, four days later. By then the INR effects from the Coumadin had diminished.

On July 17, the physician ordered 10 mg (i.e., doubled the dose) of Coumadin and asked the lab to draw another INR the next day. That night, the resident became concerned about the increased bruising on her abdomen from the heparin injections.

The anticoagulation effect of Coumadin persists beyond 24 hours, so the INR level that was phoned to the physician the next day, July 18, did not reflect the peak level from the 10 mg of Coumadin previously given. Despite this, the physician ordered 15 mg of Coumadin on July 18.

On July 19, the resident's INR level was climbing above the therapeutic range. Her physician lowered the Coumadin dosage to 2 mg daily, starting July 20, and discontinued the heparin.

The next day, the resident fell while leaning forward on her commode and sustained facial injuries and an uncontrolled nosebleed. A CNA was in the room with her but was unable to prevent the fall. When the resident arrived at the hospital, her INR level was nearly twice the normal range; the two large doses of Coumadin and her last heparin dose were still peaking in her system. A subdural hematoma developed that could not be surgically relieved immediately because her blood was so thin. As a result, the resident's health continued to deteriorate until her death, almost two months later. This case was settled out of court for a substantial amount.

Lessons Learned

Pages

Topics